Alert archive / Montana / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 18, 2014, 7:35 PM MDT for Powder River County, Rosebud County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2014, 7:35 PM MDT (01:35 UTC)
- Expired
- May 18, 2014, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Powder River County, MT, Rosebud County, MT
The radar
The Billings radar (KBLX), 188 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:51 PM MDT, 44 minutes earlier.
Area forecast discussion, May 18, 6:51 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
651 PM MDT SUN MAY 18 2014
.UPDATE...
UPDATED THE FORECAST TO REMOVE THE SEVERE THUNDERSTORM WATCH FROM
MUSSELSHELL...YELLOWSTONE...AND CARBON COUNTIES AND AREAS
WESTWARD. HOOLEY
&&
.SHORT TERM...VALID FOR MON AND TUE...
NO BIG CHANGES TO THE GOING FORECAST THIS AFTERNOON. MAIN IMPACT
IN THE SHORT TERM WILL BE STRONG TO SEVERE THUNDERSTORMS THIS
EVENING...POSSIBLY CONTINUING OVER FAR EASTERN ZONES INTO THE
OVERNIGHT HOURS.
SYSTEM THAT IS BRINGING STRONG STORM POTENTIAL TO THE AREA TODAY
WILL WRAP UP OVER NORTHEAST MONTANA. THIS WILL SPIN PIECES OF
ENERGY THROUGH THE AREA FOR THE NEXT 36 HOURS WITH UNSTABLE
NORTHWEST FLOW OVER THE AREA. NO STRONG PIECES OF ENERGY TO
SUPPORT HIGH POPS...BUT ENOUGH TO KEEP 20 TO 40 POPS INTO TUESDAY.
BY TUESDAY A STORM SYSTEM OVER SOUTHERN GREAT BASIN BEGINS TO
SLIDE EAST NORTHEAST SPREADING DIFFLUENT SOUTHERLY FLOW OVER THE
AREA ALOFT. THIS COMBINED WITH PACIFIC MOISTURE ENTRAINED IN THIS
FLOW SHOULD SET UP A BETTER PRECIPITATION PATTERN LATE TUESDAY
THROUGH TUESDAY NIGHT...ESPECIALLY ACROSS SOUTHERN ZONES. STILL A
LOT OF UNCERTAINTY OVER EXACT TIMING AND PATH OF THIS SYSTEM SO
KEPT POPS ABOVE CLIMO BUT NOT INTO THE LIKELY CATEGORY JUST YET.
TEMPERATURES FOR THE NEXT FEW DAYS WILL TREND NEAR SEASONAL
LEVELS.
WITH STRONG TO SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING
EVERYONE SHOULD PAY ATTENTION TO LOCAL MEDIA AND NOAA WEATHER
RADIO FOR WATCHES AND WARNINGS. IF YOU ARE ATTENDING AN OUTDOOR
EVENT BE SURE TO HAVE A PLAN OF ACTION IN CASE THREATENING WEATHER
APPROACHES. CHAMBERS
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
ONLY A FEW MINOR ADJUSTMENTS TO THE EXTENDED FORECAST HAVE BEEN
MADE WITH THIS FORECAST ISSUANCE. MODELS CUT OFF AN UPPER LEVEL
LOW BY WEDNESDAY OVER THE GREAT BASIN...THEN SLOWLY DROP IT INTO
THE SOUTHWEST UNITED STATES AS ANOTHER UPPER LEVEL TROUGH BEGINS
TO MOVE TOWARDS THE PACIFIC NORTHWEST LATE IN THE WEEK. MODELS ARE
IN PRETTY GOOD AGREEMENT REGARDING WHAT HAPPENS TO THE CUT OFF
LOW...BUT THERE ARE BIG DIFFERENCES IN HOW THEY HANDLE THE TROUGH
APPROACHING THE PACIFIC NORTHWEST LATE IN THE WEEK.
THERE WILL STILL BE ENOUGH SHORTWAVE ENERGY WITHIN THE
SOUTHWEST/WEST FLOW ALOFT INTERACTING WITH A CONDITIONALLY
UNSTABLE AIRMASS TO WARRANT PRECIP CHANCES EACH DAY. IN
ADDITION...WEDNESDAY INTO SATURDAY...A SOUTHEAST SURFACE FLOW IS
STILL PROGGED TO ADVECT LOW LEVEL MOISTURE FROM THE CENTRAL PLAINS
INTO OUR CENTRAL AND EASTERN ZONES...SO ANY SHOWER AND
THUNDERSTORM WILL BE CAPABLE OF PRODUCING AT LEAST SOME BRIEF
HEAVY RAIN.
TEMPERATURES WEDNESDAY WILL BE NEAR NORMAL BUT RISING HEIGHTS AND
850MB TEMPERATURES THURSDAY INTO NEXT WEEKEND LOOK TO BRING ABOVE
NORMAL TEMPERATURES AND POSSIBLY THE WARMEST READINGS SO FAR THIS
SPRING. THE WARMER TEMPERATURES WILL RESULT IN INCREASING HIGHER
ELEVATION SNOWMELT...SO AREA RIVERS AND STREAMS WILL LIKELY SEE
STEADY RISES. HOOLEY
&&
.AVIATION...
A COLD FRONT WILL MOVE ACROSS THE WESTERN AND CENTRAL ROUTES THIS
AFTERNOON AND WILL REACH THE DAKOTA BORDERS BY EARLY THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF THE FRONT. THUNDERSTORMS SHOULD REACH THE KLVM AREA AROUND
1830Z...KBIL AROUND 21Z AND KMLS AND KBHK AREAS 23Z. SOME OF THE
THUNDERSTORMS MAY BE SEVERE WITH HAIL OVER 1 INCH IN DIAMETER AND
WIND GUSTS OVER 50 KTS. IN ADDITION...HEAVY RAIN WILL BE LIKELY
WITH ANY THUNDERSTORM. THE MOUNTAINS WILL BE FREQUENTLY OBSCURED
THIS AFTERNOON THROUGH TONIGHT. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 045/067 044/066 045/067 046/072 050/076 050/076 050/077
52/T 23/T 33/T 42/T 22/T 22/T 22/T
LVM 039/062 037/064 040/065 041/070 044/074 044/072 043/077
53/T 25/T 33/T 43/T 32/T 33/T 32/T
HDN 044/069 042/069 045/070 045/075 049/078 050/079 050/079
42/T 23/T 33/T 42/T 22/T 22/T 22/T
MLS 048/069 044/068 046/068 048/074 050/077 052/078 052/076
72/T 22/W 22/T 33/T 32/T 22/T 22/T
4BQ 046/070 042/068 045/067 047/074 049/076 049/075 049/073
32/T 22/T 44/T 43/T 33/T 22/T 22/T
BHK 048/068 043/065 044/065 046/070 048/073 050/075 053/076
62/T 22/B 22/T 33/T 33/T 22/T 22/T
SHR 041/065 039/065 042/066 043/072 045/074 046/074 047/074
32/T 24/T 44/T 43/T 33/T 23/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 158 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 30>32-38-57-58.
SEVERE THUNDERSTORM WATCH 159 IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR ZONES 33-36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 18, 3:17 PM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 317 PM MDT SUN MAY 18 2014 MTZ028>042-056>058-063>068-WYZ098-099-192130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 317 PM MDT SUN MAY 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH THIS EVENING. LARGE HAIL...STRONG WIND GUSTS AND HEAVY RAIN WILL BE THE MAIN THREATS FROM THESE STORMS ALONG WITH FREQUENT LIGHTNING. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. HEAVY RAINFALL OVER MUSSELSHELL COUNTY WITH STORMS THIS AFTERNOON AND EVENING MAY CAUSE FLASH FLOODING OVER AND NEAR THE WILSON...DAHL...AND DELPHIA BURN SCARS. ADDITIONAL HEAVY RAINFALL COULD ALSO IMPACT THE EMIGRANT AND PINE CREEK BURN SCARS IN THE PARADISE VALLEY. THOSE WITH LIVESTOCK OR EQUIPMENT IN LOW LYING AREAS SHOULD MOVE THEM TO HIGHER GROUND BEFORE STORMS DEVELOP THIS AFTERNOON. RESIDENTS SHOULD BE PREPARED TO TAKE PROTECTIVE ACTION AND MOVE TO HIGHER GROUND SHOULD FLASH FLOODING DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 18, 5:38 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 538 PM MDT SUN MAY 18 2014 MTZ034-035-038-039-190000- EASTERN CARBON MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT- NORTHERN STILLWATER MT- 538 PM MDT SUN MAY 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN...EAST CENTRAL STILLWATER...SOUTHWESTERN YELLOWSTONE AND NORTH CENTRAL CARBON COUNTIES UNTIL 600 PM MDT... AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LAUREL...OR 17 MILES EAST OF COLUMBUS...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... LAUREL AROUND 545 PM MDT. BILLINGS AROUND 600 PM MDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SILESIA...EDGAR... ROCKVALE...PARK CITY AND BOYD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN BILLINGS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY AFTERNOON FOR SOUTHEAST MONTANA. LAT...LON 4545 10914 4567 10914 4583 10842 4533 10835 TIME...MOT...LOC 2337Z 263DEG 32KT 4561 10888 CHAMBERS
Local storm report, May 18, 5:54 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
554 PM MDT SUN MAY 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 3 NNE BILLINGS 45.82N 108.49W
05/18/2014 M1.75 INCH YELLOWSTONE MT TRAINED SPOTTER
0520 PM HAIL 3 S HUNTLEY 45.85N 108.31W
05/18/2014 M1.75 INCH YELLOWSTONE MT TRAINED SPOTTER
0536 PM HAIL 3 NNW HUNTLEY 45.94N 108.32W
05/18/2014 M1.75 INCH YELLOWSTONE MT TRAINED SPOTTER
0538 PM FUNNEL CLOUD 1 ENE RIDGEWAY 45.48N 104.49W
05/18/2014 CARTER MT TRAINED SPOTTER
&&
AAGLocal storm report, May 18, 6:14 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
614 PM MDT SUN MAY 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 5 NE BILLINGS 45.83N 108.44W
05/18/2014 M1.75 INCH YELLOWSTONE MT NWS EMPLOYEE
0520 PM HAIL 9 ESE LAUREL 45.62N 108.59W
05/18/2014 M1.75 INCH YELLOWSTONE MT PUBLIC
0558 PM HAIL 1 NNE HARDIN 45.75N 107.60W
05/18/2014 M1.75 INCH BIG HORN MT TRAINED SPOTTER
0600 PM HAIL ENE HARDIN 45.73N 107.61W
05/18/2014 M1.75 INCH BIG HORN MT COUNTY OFFICIAL
0602 PM HAIL SW HARDIN 45.73N 107.62W
05/18/2014 M1.75 INCH BIG HORN MT TRAINED SPOTTER
0608 PM HAIL 2 N HARDIN 45.76N 107.61W
05/18/2014 M1.75 INCH BIG HORN MT TRAINED SPOTTER
&&
AAGLocal storm report, May 18, 6:47 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
647 PM MDT SUN MAY 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 6 SSE CROW AGENCY 45.53N 107.42W
05/18/2014 M2.50 INCH BIG HORN MT PUBLIC
&&
AAGLocal storm report, May 18, 7:00 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
700 PM MDT SUN MAY 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 SE LAME DEER 45.58N 106.62W
05/18/2014 M1.75 INCH ROSEBUD MT COUNTY OFFICIAL
&&
AAGLocal storm report, May 18, 7:26 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
726 PM MDT SUN MAY 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 WNW BILLINGS 45.80N 108.60W
05/18/2014 M1.50 INCH YELLOWSTONE MT COCORAHS
0550 PM TORNADO 3 WNW BELLE CREEK 45.16N 105.16W
05/18/2014 POWDER RIVER MT TRAINED SPOTTER
LOCATION ESTIMATED. RURAL LOCATION. NO DAMAGE REPORTED.
&&
AAGThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:14 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Powder River | 61 min |
| May 18, 6:20 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud, Treasure, Yellowstone | 55 min |
| May 18, 7:00 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Powder River, Rosebud, Treasure | 60 min |
| May 18, 7:52 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Powder River, Rosebud | 53 min |
| May 18, 8:40 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon, Powder River | 65 min |
| May 18, 9:51 PM MDT | Special Weather Statement | BYZ | Carter | 39 min |
| May 18, 7:44 PM MDT | Special Weather Statement | BYZ | Sheridan | 46 min |
Nearby
Flash Flood Warnings in Montana, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.